North Dakota, 2024

Tornadoes and Hail in North Dakota, August 28 to 29, 2024

August 28 to 29, 2024 · NWS BIS · 25 events in 7 counties and zones

Thunderstorms developed over southwest into south central North Dakota in an environment of very strong instability and elevated deep layer shear. The atmosphere remained capped until early in the evening when rapid thunderstorm development occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$1.5 million
Crop damage
$545,000
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms developed over southwest into south central North Dakota in an environment of very strong instability and elevated deep layer shear. The atmosphere remained capped until early in the evening when rapid thunderstorm development occurred. The initial severe storm produced a tornado near Selfridge in Sioux County, which broke power poles. Based on the damage done this this tornado was rated EF-1. Additional storms developed ahead of a frontal boundary, producing large hail and damaging winds. One storm over southern Morton County south of St. Anthony produced a four-inch diameter hailstone. In the town of St. Anthony, wind driven hail produced extensive damage to structures, with the siding shredded on some homes. Later in the evening, a storm passed over and to the south of Sterling in Burleigh County, producing 100 mph straight line winds which dislodged a large grain bin, broke or severely damaged 15 power poles, and significantly damaged a large sunflower field. The storm then moved towards Steele in Kidder County where it produced a tornado just to the east of town. The tornado crossed the path of a stopped train and knocked about 40 railroad cars off the tracks. An oats field was destroyed and several hardwood trees were snapped. This tornado was rated EF-1. Additional storms then continued through the evening producing hail over south central and parts of north central North Dakota before moving to the east and dissipating. Along with the severe weather, three male teenagers were struck by lighting to the north of Sterling in Burleigh County while returning to their vehicle after goose hunting. All three were injured and required medical attention at a hospital emergency room, but were able to quickly recover from their injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 28, 3:36 PM MST, 5 minutes earlier. Its key messages:

  • Numerous severe thunderstorms possible very late this afternoon into this evening over parts of south central North Dakota. Isolated to scattered severe thunderstorms possible over the remainder of central and parts of western North Dakota. Tennis ball size hail, 70 mph wind gusts, and a tornado or two possible.
  • Gusty west to northwest winds and cool conditions Thursday.
  • Seasonably cool to near normal temperatures are forecast through the holiday weekend, with a warming trend next week.
Area forecast discussion, Aug 28, 3:36 PM MST, 5 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
536 PM CDT Wed Aug 28 2024

.KEY MESSAGES...

- Numerous severe thunderstorms possible very late this
  afternoon into this evening over parts of south central North
  Dakota. Isolated to scattered severe thunderstorms possible
  over the remainder of central and parts of western North
  Dakota. Tennis ball size hail, 70 mph wind gusts, and a
  tornado or two possible.

- Gusty west to northwest winds and cool conditions Thursday.

- Seasonably cool to near normal temperatures are forecast
  through the holiday weekend, with a warming trend next week.

&&

.UPDATE...
Issued at 536 PM CDT Wed Aug 28 2024

** Mesoscale Discussion **

Severe thunderstorms with large to very large hail from golf
ball to tennis ball size and a tornado risk are expected in
south central ND the next few hours. A rapid increase in the
coverage of storms is expected through 7 pm CDT.

Initial thunderstorm development centered on the Standing Rock
Nation is focused on a pre-frontal wind shift where surface
temperatures have exceeded 90 F. A surface low or triple point
is located located just west-northwest of Bismarck/Mandan as
of 22 UTC, with a diffuse warm frontal zone extending southeast
of that zone into Emmons County. Rich boundary layer moisture
marked by surface dewpoints around 70 F is present in that warm
frontal zone, and transitioning "billow cloud" structures noted
on satellite imagery are representative of sufficient PBL-based
SRH for strong low-level mesocyclones and a tornado risk given
the strong bouyancy with MLCAPE on the order of 3000 J/kg noted
on the 21 UTC Bismarck RAOB. The tornado risk will likely be
maximized within the broad/diffuse warm frontal zone and related
"PBL transition zone" in south central ND. This would include
the incipient supercells in far south central ND, especially as
they continue to move a bit further east closer to the warm
frontal zone. Any updrafts forming closer to the triple point
will similarly have a tornado and large to very large hail risk.

A cold front extends from Garrison south to Center, New Salem,
and Carson at 22 UTC, and as the related frontal ascent impinges
on the buoyant sector in central and especially south central
ND we expect rapid additional thunderstorm development by 00
UTC. The 21 UTC Bismarck RAOB sampled a residual warm nose
aloft, but MLCIN was largely minimized, suggesting frontal-
related cooling will sufficiently reduce the detrimental effects
of the warm nose and result in rapid convective initiation.
Effective-layer shear on the order of 45 kt will promote large
to very large hail from golf ball to tennis ball size hail,
especially with any discrete or semi-discrete supercells. The
forced ascent with the cold frontal zone and increasingly front-
parallel wind fields aloft will likely yield upscale growth by
00 to 01 UTC, though some hail risk will continue, along with
tornado risk, especially with any embedded supercell structures,
or if any semi-discrete/cluster modes are maintained closer to
the ND/SD border. The damaging wind risk will increase once
upscale growth occurs during the evening, too.

CJS

UPDATE
Issued at 459 PM CDT Wed Aug 28 2024

Tornado watch has been issued for central portions. Be sure to
have multiple ways to receive weather warnings and plan now for
action.

&&

.DISCUSSION...
Issued at 220 PM CDT Wed Aug 28 2024

Current surface analysis places low over southern Saskatchewan,
with cold front sweeping through western North Dakota, right now
generally running from Tioga to Dickinson to Hettinger. Ahead of
the front, gusty southeast winds continue to usher moisture into
the area with dewpoint values of 70 and above already noted over
parts of south central North Dakota. Upper level analysis
places notable compact low centered over north central Montana
into far southwest Saskatchewan/southeast Alberta, with multiple
waves rotating around it.

For the rest of this afternoon into this evening, the stage is
set for likely severe weather over central and parts of western
North Dakota, with the greatest threat over parts of south
central North Dakota. Atmosphere remains capped now over western
North Dakota, but expect development to commence very late this
afternoon into this evening as the front approaches central
North Dakota which latest CAMs have remained very consistent
on. Initial growth may be quite swift, given forecast mixed-
layer CAPE values of around 2500-3500 J/KG over southern
portions of the area, and still 1500-2500 to the north almost to
the Canadian border. Forecast deep layer shear remains quite
elevated at 45-50kts at time of storm initiation onward.
Initially, some swift growing discrete supercells will be
possible, but expect convection to fill in and become more
towards linear as time goes on and the storms push east. This
brings us to threats. Forecast looping hodographs/enhanced low
level shear over south central North Dakota signify the
potential for tornadic development, notably during the initial
supercell phase. In addition, we have been messaging the
potential for tennis ball size hail/wind gusts to 70 mph as the
main threats, though would not be shocked if something
large/stronger would occur with an initial storm. Storms with
the front will push east, but additional storm development
behind the main line are possible given an enhanced strong low
level jet, especially over the James River Valley region.

On Thursday, upper low will push east-northeast into southern
Manitoba before becoming quasi-stacked. This will result in a
windy day over much of the area, greatest wind speeds over
western portions of the area. This may also bring a little light
precipitation to parts of our north given the cyclonic flow.

A stretch of drier conditions are expected going into and
through the holiday weekend with ridging to the west which will
gradually move east to start the upcoming week. Seasonal
temperatures through the weekend, with a warming trend next
week.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1236 PM CDT Wed Aug 28 2024

Timing things out between the cold front and associated
thunderstorms/wind shifts tonight is tricky and will likely
still need to be tweaked and amended but tried to paint the
picture of current expectations best as possible. Southeast
winds continue to gusts over 25kts this afternoon ahead of the
front with thunderstorms likely after 23Z through 06Z in much
of central ND, more doubtful on convective coverage west into
XWA and DIK. Clouds have largely lifted from this morning but
patchy MVFR should continue to abate as VFR becomes predominant
for the afternoon until convection. More VFR with increasing
westerly winds once again Thursday.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...CJS/Anglin
DISCUSSION...JJS
AVIATION...FGF
Hazardous weather outlook, Aug 28, 2:48 PM MST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
448 PM CDT Wed Aug 28 2024

NDZ019>023-025-034>037-042-045>048-050-051-292200-
Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-
Stutsman-Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
448 PM CDT Wed Aug 28 2024 /348 PM MDT Wed Aug 28 2024/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

Numerous severe thunderstorms are possible late this afternoon
through this evening. Possible hazards include damaging wind
gusts to 70 mph, large hail up to the size of a tennis ball, and a
tornado or two.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening. Please report any
severe weather to the National Weather Service in Bismarck at
1-800-247-0212.

NDZ002>005-010>013-018-033-041-044-292200-
Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-
Dunn-Stark-Hettinger-Adams-
448 PM CDT Wed Aug 28 2024 /348 PM MDT Wed Aug 28 2024/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Isolated to scattered severe thunderstorms are possible late this
afternoon through this evening. Possible hazards include damaging
wind gusts to 70 mph, large hail up to the size of a tennis ball,
and a tornado or two.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening. Please report any
severe weather to the National Weather Service in Bismarck at
1-800-247-0212.

NDZ001-009-017-031-032-040-043-292200-
Divide-Williams-McKenzie-Golden Valley-Billings-Slope-Bowman-
448 PM CDT Wed Aug 28 2024 /348 PM MDT Wed Aug 28 2024/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...Tonight

Thunderstorms are possible for portions of the area tonight.
Severe weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

The radar

The Bismarck radar (KBIS), 87 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

17 hail, 5 thunderstorm wind, 2 tornado, 1 lightning. Local standard time, as filed.

Tornado, Sioux

When
August 28, 3:41 PM MST to 3:51 PM MST
Where
Sioux County, 2.28 mi SSW of Selfridge to 3.09 mi SSE of Selfridge
Rating
EF1
Path length
2.19 mi
Path width
300 yd
Property damage
$9,000
Reported by
Storm Chaser
Coordinates
46.000, -100.950

The tornado touched down in an open field south of Selfridge and moved to the south-southeast. Along its path, the tornado broke three wooden power poles which appeared to be aged. The tornado then proceeded into an open field with no other structures impacted. Based on the damage done the tornado was rated EF-1, and from that winds were estimated to be approximately 100 MPH.

Hail, Morton

When
August 28, 4:49 PM CST to 4:52 PM CST
Where
Morton County, 6.29 mi N of Breien
Measured
2 in hail
Reported by
Public
Coordinates
46.470, -100.910

Hail, Sioux

When
August 28, 4:00 PM MST to 4:03 PM MST
Where
Sioux County, 1.68 mi NE of Selfridge
Measured
1 in hail
Reported by
Public
Coordinates
46.050, -100.910

Hail, Morton

When
August 28, 5:00 PM CST to 5:05 PM CST
Where
Morton County, 5.71 mi SSE of St Anthony
Measured
4 in hail
Property damage
$125,000
Reported by
Broadcast Media
Coordinates
46.540, -100.890

Mainly baseball size hail fell at this location, but one hailstone was measured at 4 inches in diameter. Significant damage occurred to roofs of buildings and to vehicles.

Hail, Morton

When
August 28, 5:02 PM CST to 5:06 PM CST
Where
Morton County, 4.94 mi ESE of St Anthony
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.600, -100.820

Hail, Morton

When
August 28, 5:05 PM CST to 5:09 PM CST
Where
Morton County, 7.04 mi NE of St Anthony
Measured
1.75 in hail
Reported by
Public
Coordinates
46.680, -100.800

Thunderstorm Wind, Morton

When
August 28, 5:05 PM CST to 5:10 PM CST
Where
Morton County, 0.47 mi E of St Anthony
Measured
65 kt (75 mph) estimated gust
Property damage
$450,000
Reported by
Public
Coordinates
46.620, -100.910

Thunderstorm wind combined with hail to cause significant damage to structures in St. Anthony. Homes had multiple windows completely broken out and siding was severely damaged with holes punched completely through.

Thunderstorm Wind, Burleigh

When
August 28, 5:25 PM CST to 5:29 PM CST
Where
Burleigh County, 1.42 mi W of Bismarck
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
46.800, -100.800

A large tree branch broke off a tree and damaged a house.

Lightning, Burleigh

When
August 28, 5:30 PM CST to 5:31 PM CST
Where
Burleigh County, 2.38 mi NNW of Sterling
Injuries
3 direct, 0 indirect
Property damage
$1,000
Reported by
Public
Coordinates
46.853, -100.292

A NWS meteorologist interviewed one of the victims. Three teenage males were goose hunting when thunderstorms approached their area. They packed up their equipment and were walking to their pickup truck close by when all three were struck by lighting. The victims were knocked down, and when they were able to get up they continued their return to the pickup truck and drove to a hospital emergency room in Bismarck. One victim suffered a small brain bleed and reduced hearing. The second victim suffered a large cut in his hand along with a flash burn to his eyes. The third victim suffered tingling sensations in his right foot along with a headache. All the victims recovered from their injuries. The goose blinds they were carrying were severely damaged in the incident.

Thunderstorm Wind, Burleigh

When
August 28, 5:31 PM CST to 5:34 PM CST
Where
Burleigh County, 0.47 mi W of (Bis)bismarck Muni A
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
46.780, -100.760

Hail, Burleigh

When
August 28, 5:32 PM CST to 5:35 PM CST
Where
Burleigh County, 2.74 mi ESE of (Bis)bismarck Muni A
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
46.760, -100.700

Hail, Burleigh

When
August 28, 5:32 PM CST to 5:35 PM CST
Where
Burleigh County, 2.74 mi ESE of (Bis)bismarck Muni A
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
46.760, -100.700

Hail, Burleigh

When
August 28, 5:33 PM CST to 5:36 PM CST
Where
Burleigh County, 3.49 mi S of (Bis)bismarck Muni A
Measured
1.75 in hail
Reported by
Public
Coordinates
46.730, -100.740

Hail, Burleigh

When
August 28, 5:35 PM CST to 5:39 PM CST
Where
Burleigh County, 2.46 mi ESE of (Bis)bismarck Muni A
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.770, -100.700

Hail, Burleigh

When
August 28, 5:40 PM CST to 5:44 PM CST
Where
Burleigh County, 2.74 mi ESE of (Bis)bismarck Muni A
Measured
1.75 in hail
Reported by
Public
Coordinates
46.760, -100.700

Thunderstorm Wind, Sioux

When
August 28, 4:55 PM MST to 4:59 PM MST
Where
Sioux County, 3.66 mi NW of Ft Yates
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.120, -100.680

Thunderstorm wind gusts were estimated by a trained spotter.

Thunderstorm Wind, Burleigh

When
August 28, 6:04 PM CST to 6:09 PM CST
Where
Burleigh County, 2.77 mi SW of Sterling to 3.69 mi SSE of Sterling
Measured
87 kt (100 mph) estimated gust
Property damage
$300,000
Crop damage
$500,000
Reported by
NWS Storm Survey
Coordinates
46.791, -100.320

Straight line winds caused significant damage in and to the south of Sterling. On the south side of Sterling, a large grain bin in an elevator complex was dislodged and blew to the east-southeast. South of this location, a large sunflower field was significantly damaged with many parts of the field flattened. Along Highway 83, fifteen power poles were broken or significantly damaged on both sides of the highway.

Hail, Burleigh

When
August 28, 6:10 PM CST to 6:13 PM CST
Where
Burleigh County, 0.69 mi N of Regan
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
47.160, -100.530

Hail, Sioux

When
August 28, 5:12 PM MST to 5:15 PM MST
Where
Sioux County, 13.15 mi WSW of Selfridge
Measured
1.75 in hail
Reported by
Public
Coordinates
45.970, -101.190

Tornado, Kidder

When
August 28, 6:52 PM CST to 6:55 PM CST
Where
Kidder County, 0.15 mi NE of Steele to 1 mi NNE of Steele
Rating
EF1
Path length
0.86 mi
Path width
300 yd
Property damage
$600,000
Crop damage
$25,000
Reported by
Trained Spotter
Coordinates
46.852, -99.898

The tornado touched down in an oats field to the east-southeast of Steele, with the plants twisted and downed in multiple directions. Approximately one mile east of |Steele the tornado crossed the path of a stopped train and about 40 empty railroad cars were knocked off the tracks. The tracks ran from west to east, with some cars falling north, and some falling south. In addition, near the derailed cars, a grove of hardwood trees suffered damage, with a few trees uprooted. The tornado then lifted one mile northeast of Steele. Based on the damage done this tornado was rated high-end EF-1, and from that wind speeds were estimated to be around 110 mph.

Hail, Emmons

When
August 28, 9:38 PM CST to 9:41 PM CST
Where
Emmons County, Linton
Measured
1 in hail
Reported by
Public
Coordinates
46.270, -100.230

Hail, Emmons

When
August 28, 9:56 PM CST to 9:59 PM CST
Where
Emmons County, 7.09 mi ENE of Temvik
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.420, -100.120

Hail, Kidder

When
August 28, 10:57 PM CST to 11:00 PM CST
Where
Kidder County, 15.21 mi S of Crystal Spgs
Measured
1 in hail
Crop damage
$20,000
Reported by
Trained Spotter
Coordinates
46.660, -99.480

Some crop damage occurred.

Hail, Wells

When
August 28, 11:25 PM CST to 11:35 PM CST
Where
Wells County, 1.86 mi W of Harvey
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.770, -99.940

Hail, McLean

When
August 29, 12:05 AM CST to 12:08 AM CST
Where
McLean County, 0.47 mi E of Turtle Lake
Measured
1.5 in hail
Reported by
Public
Coordinates
47.520, -100.890

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2024Every state in 2024This day in weather historyThe tornado archive for North Dakota, 2024Warnings in North Dakota, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1211502, 1211506, 1211504, 1211510, 1211526, 1211520, 1211522, 1211533, 1211747, 1211535, 1211541, 1211542, 1211543, 1211545, 1211546, 1211507, 1211553, 1211554, 1211527, 1211556, 1211560, 1211561, 1211562, 1211563, 1211564.